Male sexual dysfunction associated with antiretroviral therapy

Amy E. Colson, Marla J. Keller, Paul E. Sax, Parker T. Pettus, Richard Platt, Peter W. Choo

Research output: Contribution to journalArticle

61 Scopus citations

Abstract

To determine whether treatment with protease inhibitors (PIs) is associated with male sexual dysfunction, we conducted a retrospective, cohort study of 254 adult male PI recipients who received care from the staff-model division of a large managed care organization in New England between 1993 and 1998. After a median of 5.0 years of observation, 80 incident cases of sexual dysfunction were observed. Relative to unexposed individuals, the rate of sexual dysfunction adjusted for confounding was most elevated with use of ritonavir (hazard ratio [HR], 2.83; 95% confidence interval [CI], 1.34-5.97; p = .006) followed by indinavir (HR, 1.69; 95% CI, 0.84-3.37; p = .14), nelfinavir (HR, 1.53; 95% CI, 0.66-3.54; p = .32) and saquinavir (HR, 1.25; 95% CI, 0.53-2.96; p = .60). We conclude that Pis, especially ritonavir, appear to increase the risk of sexual dysfunction.

Original languageEnglish (US)
Pages (from-to)27-32
Number of pages6
JournalJournal of Acquired Immune Deficiency Syndromes
Volume30
Issue number1
DOIs
StatePublished - May 1 2002
Externally publishedYes

Keywords

  • Adverse drug effects
  • Antiretroviral therapy
  • Protease inhibitors
  • Sexual dysfunction Pharmacoepidemiology

ASJC Scopus subject areas

  • Infectious Diseases
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Male sexual dysfunction associated with antiretroviral therapy'. Together they form a unique fingerprint.

Cite this